[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 4, 1983

Reversible Gynecomastia Associated With Sulindac Therapy

Author Affiliations

Veterans Administration Medical Center Northport, NY

JAMA. 1983;250(17):2284-2285. doi:10.1001/jama.1983.03340170022012
Abstract

To the Editor.—  Sulindac is a nonsteroidal anti-inflammatory agent used commonly in the treatment of rheumatoid arthritis. The side effects, estimated to be about 25%,1 usually involve the gastrointestinal system and CNS. We describe a patient who experienced gynecomastia after sulindac therapy, a previously unreported complication of this drug.

Report of a Case.—  A 63-year-old man had a condition diagnosed as rheumatoid arthritis. He had morning stiffness and progressive symmetrical polyarthritis of his shoulders, wrists, hands, knees, and ankles. The complete blood cell (CBC) count was normal, sedimentation rate was 46 mm/hr, rheumatoid factor titer was 1:1,725, antinuclear antibody was 1:80, and roentgenograms of both hands were consistent with the diagnosis. He had a poor response to aspirin and, while he was receiving aurothioglucose, an exfoliative dermatitis developed. Hence, he started receiving sulindac, 200 mg twice daily. After four months, he noticed occasionally painful left breast enlargement. There was

×